Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Breast cancer, pain in hip, shoulder and ribs, cystitis, on tamoxifen. Are these side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1213 Questions
Recovering from breast cancer on tamoxifen experiencing joint pain in right hip and shoulder and ribs both sides - should I worry or is it likely to be side effects of medication
Posted Mon, 7 May 2012 in Cancer
Follow-up: Breast cancer, pain in hip, shoulder and ribs, cystitis, on tamoxifen. Are these side effects? 3 minutes later
So I have a slight temperature too but I think that is more likely to be in relation to cystitis - its something I have every six months and its familiar
Answered by Dr. Indranil Ghosh 16 hours later

Thank you for the query.

I think you are doing pretty well. You had Stage 1 disease and had all the recommended treatment modalities for this stage till now. You are likely do to extremely well as far as your breast cancer is concerned.

The joint pains may be be because of various causes. It may be due to inflammation, degenerative disorders, osteoporosis, rheumatoid disorders, sometimes due to even tamoxifen or rarely in stage 1 breast cancer, metastases. The best way to go about is to get a few X-Rays of the affected parts and serum alkaline phosphatase. You can also take analgesics on SOS basis. If the pain persists or the above tests show some abnormalities, then we can get a bone scan.

However, as I said earlier, chances of it being a serious condition in your case are small.

And the temperature you have correlated with cystitis, which you have every six months. But having cystitis every six months is not normal and you may need a few investigations like Ultrasound abdomen and maybe oral prophylaxis (preventive antibiotics) for a long time. An urologist may be able to guide you further.

Hope I answered your query. Let me know if you have further queries.

Above answer was peer-reviewed by
Follow-up: Breast cancer, pain in hip, shoulder and ribs, cystitis, on tamoxifen. Are these side effects? 2 hours later
What do you think about the benefits of taking tamoxifen - I have negotiated taking it for two years instead of five (so will stop next March) as my oncologist said that statistically 2 /5 years doesn't make too much difference - but I have read a lot about its side effects and don't really like taking it - the compromise is two years I suppose - I do healthy diet (lots of fruit veg wholefoods but no dairy products so therefore lower in oestrogen?) and lots of exercise which does help with joint pains
Answered by Dr. Indranil Ghosh 2 hours later

Thanks for the follow up.

Tamoxifen has proven benefits in pre- and peri-menopausal patients. It decreases chances of relapse by 39% and chances of death by 31% annually (Ref: National Comprehensive Cancer Network guidelines). The optimum duration has also been established as 5 years (Ref: National Comprehensive Cancer Network and American Society of Clinical Oncology guidelines).

Hence I feel that you should continue it for another three years. Continue the healthy diet and exercises but dairy products are not restricted in breast cancer as no data has shown that a diet low in estrogen helps.

Hope this answers your query.

Wish you Good Health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor